Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 51, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 5, 2003, 3:57 PM CDT for Sherman County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2003, 3:57 PM CDT (20:57 UTC)
- Expired
- Jun 5, 2003, 5:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Sherman County, TX
The radar
The Amarillo radar (KAMA), 117 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KAMA 052057
SVRAMA
TXC421-052200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
357 PM CDT THU JUN 5 2003
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHERMAN COUNTY IN THE PANHANDLE OF TEXAS
* UNTIL 500 PM CDT
* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTHWEST OF STRATFORD...MOVING
SOUTHEAST AT 40 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
STRATFORD
LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3650 10216 3620 10162 3607 10162 3606 10186
3630 10215
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:15 AM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, Jun 5, 11:15 AM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1115 AM CDT THU JUN 05 2003 MORNING ANALYSIS SHOWED THE UPPER LEVEL SYSTEM OVER THE NORTHERN HIGH PLAINS...WORKING SOUTHWARD. UNTIL THEN...NEW CONVECTION WILL BE ELEVATED DUE TO THE CAPPING INVERSION...ESPECIALLY OVER THE SOUTH. MODIFIED THE POPS TO INDICATE NUMEROUS OVER THE NORTH AND SCATTERED COVERAGE SOUTH. OTHERWISE...NO SIGNIFICANT CHANGES NEEDED. FCSTR ID = 08 ======================================================== 345 AM CDT THU JUN 05 2003 LOOKS LIKE ANOTHER WET DAY AND NIGHT SHAPING UP FOR PNHDLS AS PERSISTENT NW FLOW ALOFT CONTINUES. PRECIP ON RADAR AT THIS TIME MAINLY DUE TO COMBINATION OF WEAK LIFT AND UPSLOPE LOW LEVEL FLOW. THERE SHOULD BE A BRIEF LULL IN PRECIP LATER THIS MORNING BEFORE REFIRING AGAIN LATER THIS AFTN AS ANOTHER RATHER VIGOROUS SHORTWAVE TROF HEADS SEWD FROM THE ROCKIES AND THRU THE FCST AREA BEFORE 12Z FRI. AT THE SAME TIME...A WEAK COLD FRONT IS EXPECTED TO PUSH SWD ACROSS FCST AREA AS WELL. THESE FEATURES COUPLED WITH PLENTY OF MOISTURE AND LOW LVL UPSLOPE FLOW SHOULD RESULT IN ANOTHER ROUND OF TSTMS LATER THIS AFTN AND EVENING. SVR THREAT HAS BEEN TRIMMED BACK TO ONLY INCLUDE ROUGHLY WRN HALF OF THE AREA...AND MAY BE MITIGATED SOMEWHAT BY LACK OF DAYTIME HEATING IF CLOUDS DO NOT BREAK. THUS... DO NOT PLAN ON MENTIONING IT IN UPCOMING ZONE PCKG. HOWEVER...HEAVY RAIN WILL ONCE AGAIN POSE A THREAT AND WILL HOIST A FLASH FLOOD WATCH FOR THE ENTIRE AREA FOR TODAY AND TNGT. REFER TO QPFERD AND DAY 1 QPF FOR MORE INFO. TEMPS TO BE HELD DOWN AGAIN TODAY THANKS TO PRECIP... UPSLOPE FLOW...AND CLOUD COVER. SHORTWAVE TROF AXIS SHOULD BE E OF PNHDLS BY EARLY FRI WITH SUBSIDENCE BEHIND...SO HAVE REMOVED PRECIP CHC FOR FRI AND LEFT SLGT CHC IN FRI NIGHT IN THE EVENT MORE STORMS MOVE ESEWD TOWARDS THE AREA FROM THE MOUNTAINS. FOR SATURDAY AND SAT NIGHT...LOOKS LIKE ANOTHER STRONG SHORTWAVE TROF TO TRACK ESEWD TOWARDS AND THRU SCNTRL HIGH PLAINS ALONG WITH THE ATTENDANT COLD FRONT. WILL CONTINUE WITH SLGT CHC SAT...AND MODERATE CHC SATURDAY NIGHT. THIS SYSTEM SHOULD BE E OF THE AREA BY EARLY SUN WITH COOL SFC HIGH BUILDING IN FROM THE N AND NW. DRIER AIR EXPECTED TO ADVECT INTO THE REGION WITH NO POPS. LATEST MEDIUM RANGE MODELS TRY TO SUGGEST THAT THE OVERALL FLOW MAY BECOME A BIT MORE WESTERLY OR SWRLY NEXT WEEK. THIS WOULD RESULT IN A REDEVELOPMENT OF LEESIDE TROF...WARMER TEMPS...AND LESS IN THE WAY OF PRECIP. PREVIOUS PCKG COVERS THIS WELL IN EXTENDED PERIODS AND HAVE RETAINED THESE IDEAS. PRELIM VALUES FOLLOW. FCSTID = 02 AMARILLO 70 51 76 54 / 70 60 10 20 BEAVER 67 49 75 56 / 70 60 10 20 BOISE CITY 67 47 75 52 / 70 60 10 20 BORGER 69 51 76 55 / 70 60 10 20 BOYS RANCH 70 49 76 54 / 70 60 10 20 CANYON 72 51 77 54 / 70 60 10 20 CLARENDON 72 56 77 57 / 70 60 10 20 DALHART 68 47 76 52 / 70 60 10 20 GUYMON 67 48 75 54 / 70 60 10 20 HEREFORD 72 51 77 53 / 70 60 10 20 LIPSCOMB 68 53 76 56 / 70 60 10 20 PAMPA 69 53 76 55 / 70 60 10 20 SHAMROCK 70 58 77 57 / 70 60 10 20 WELLINGTON 71 59 77 58 / 70 60 10 20 .AMA... TX...FLASH FLOOD WATCH TODAY AND TONIGHT FOR ZONES 001>020. OK...FLASH FLOOD WATCH TODAY AND TONIGHT FOR ZONES 001>003. ANDRADE
Hazardous weather outlook, Jun 5, 1:00 PM CDT, 2 hours 57 minutes before
OKZ001>003-TXZ001>020-061100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU JUN 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE WESTERN PORTIONS OF THE TEXAS PANHANDLE. THE SLIGHT RISK AREA IS SOUTH AND WEST OF A LINE FROM TEXLINE...TO DUMAS...TO JUST EAST OF AMARILLO. THE MAIN THREAT IN THIS AREA WILL BE DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL. SUPERCELL THUNDERSTORMS WILL BE POSSIBLE EARLY IN THE EVENT...SO TORNADOES ARE A THREAT AS WELL. AN APPROACHING UPPER LEVEL DISTURBANCE...AND NUMEROUS OUTFLOW BOUNDARIES...WILL HELP FOCUS ACTIVITY DURING THE LATE AFTERNOON AND NIGHT HOURS. ELSEWHERE...GENERAL THUNDERSTORMS...SOME CONTAINING HEAVY RAINFALL...WILL ALSO BE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE REGION THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL RETURN FOR SATURDAY ACROSS THE EASTERN THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES. DAMAGING WINDS...HEAVY RAINFALL...AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. THERE IS THE POTENTIAL FOR THUNDERSTORMS TO PERSIST THROUGH SUNDAY. THESE THUNDERSTORMS WILL HAVE THE POSSIBILITY OF BECOMING SEVERE...AS WELL THE CONTINUED POSSIBILITY OF LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY...ESPECIALLY LATE THIS AFTERNOON AND OVERNIGHT. SPOTTER ACTIVATION MAY AGAIN BE NECESSARY ON SATURDAY AND SUNDAY. FOX
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:34 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 26 min |
| Jun 4, 7:44 PM CDT | Flash Flood Warning | AMA | Deaf Smith | 3 hr |
| Jun 4, 7:49 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 56 min |
| Jun 4, 8:02 PM CDT | Flash Flood Warning | AMA | Randall | 3 hr |
| Jun 5, 4:42 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 63 min |
| Jun 5, 5:32 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 58 min |
| Jun 5, 5:52 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 53 min |
| Jun 5, 6:13 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill | 62 min |
| Jun 5, 6:25 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 50 min |
| Jun 5, 6:32 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.